Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 17, 2024, 7:15 PM EDT for Daviess County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2024, 7:15 PM EDT (23:15 UTC)
- Expired
- Jun 17, 2024, 8:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Daviess County, IN
The radar
The Evansville,IN radar (KVWX), 66 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:40 PM EDT | TSTM WND DMG | Montgomery, IN | Pictures received of large tree limb snapped from base of trunk. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
079
WUUS53 KIND 172315
SVRIND
INC027-180000-
/O.NEW.KIND.SV.W.0101.240617T2315Z-240618T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
715 PM EDT Mon Jun 17 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Daviess County in southwestern Indiana...
* Until 800 PM EDT.
* At 714 PM EDT, a severe thunderstorm was located 8 miles northeast
of Winslow, or 9 miles east of Petersburg, moving north at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Washington, Loogootee, Montgomery, Cannelburg, Glendale Fishery,
and West Boggs Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3851 8700 3851 8708 3852 8708 3854 8711
3853 8712 3853 8714 3852 8714 3852 8715
3855 8718 3855 8720 3879 8717 3878 8692
3865 8692 3850 8698
TIME...MOT...LOC 2314Z 191DEG 31KT 3846 8710
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AGM2 follow-up statements
142
WWUS53 KIND 172341
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
741 PM EDT Mon Jun 17 2024
INC027-180000-
/O.CON.KIND.SV.W.0101.000000T0000Z-240618T0000Z/
Daviess IN-
741 PM EDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL DAVIESS COUNTY...
At 741 PM EDT, a severe thunderstorm was located near Washington, or
17 miles northeast of Petersburg, moving north at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Washington, Loogootee, Montgomery, Cannelburg, and West Boggs Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 8713 3879 8717 3878 8692 3865 8692
3859 8697 3859 8705
TIME...MOT...LOC 2341Z 191DEG 31KT 3866 8705
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AGM063
WWUS53 KIND 172353
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
753 PM EDT Mon Jun 17 2024
INC027-180000-
/O.CON.KIND.SV.W.0101.000000T0000Z-240618T0000Z/
Daviess IN-
753 PM EDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EAST CENTRAL DAVIESS COUNTY...
At 753 PM EDT, a severe thunderstorm was located 8 miles northeast of
Washington, or 21 miles northeast of Petersburg, moving north at 35
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Daviess County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 8709 3879 8715 3878 8692 3869 8696
3868 8700 3867 8703
TIME...MOT...LOC 2353Z 191DEG 31KT 3873 8703
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:44 PM EDT, 31 minutes earlier. Its key messages:
- Extended period of hot and humid conditions through next weekend
- Afternoon heat indices approaching 100 this week may be hazardous to sensitive and vulnerable groups
- Isolated to scattered showers and storms at times through Tuesday, and then again over the weekend
Area forecast discussion, Jun 17, 6:44 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 644 PM EDT Mon Jun 17 2024 .KEY MESSAGES... - Extended period of hot and humid conditions through next weekend - Afternoon heat indices approaching 100 this week may be hazardous to sensitive and vulnerable groups - Isolated to scattered showers and storms at times through Tuesday, and then again over the weekend && .MESOSCALE UPDATE... Issued at 643 PM EDT Mon Jun 17 2024 Convection coverage continues to gradually increase across the Wabash and lower White River valleys along a weak trough axis to the north of the more robust area of convection across Missouri. DCAPE values are around 1000-1200 J/kg which is on the higher end of values typically seen and has led to at least one localized downburst in the Farmersburg area. Thunderstorms that have 50dbz heights approaching 30kft so far seem to be the ones that have been able to produce those locally stronger winds so will continue to monitor and issue short fused Severe Thunderstorm Warnings if needed. Shear values are near zero which is leading to very pulsey storms with little longevity with these thunderstorms. As daytime heating begins to wane, expect thunderstorm coverage to peak over the next hour and gradually lessen after 00Z. && .SHORT TERM (This evening through Tuesday)... Issued at 232 PM EDT Mon Jun 17 2024 Rest of This Afternoon... Scattered convection will continue across central Indiana, with plentiful instability and some weak forcing from an upper wave. Will continue with chance PoPs. The environment looks good for the potential of gusty winds in any storm that develops, along with brief heavy rain. Clouds will help keep temperatures from getting too much higher, with lower to middle 90s continuing outside of any showers. Heat indices will be around 100 degrees for some areas. Tonight... Much of the initial convection will dissipate early in the evening as heating is lost. However, additional showers and perhaps a thunderstorm may develop overnight as another slug of upper energy moves through. 850mb winds will increase some and aid in bringing a deeper plume of moisture. Will have some low PoPs again, especially across the western half of central Indiana. Low temperatures will be in the lower to middle 70s once again. Tuesday... The plume of deeper moisture will remain on Tuesday. This will result in more cloud cover across the area. This cloud cover should result in cooler temperatures (but still hot overall). Highs will peak around 90 degrees most areas. Dewpoints will remain high enough that heat indices will be in the middle 90s, keeping conditions uncomfortable. Scattered showers will linger Tuesday morning, mainly west. Then, during the afternoon, the moisture plus building instability will bring the threat for additional isolated to scattered showers and thunderstorms. Will continue with low PoPs. && .LONG TERM (Tuesday night through Monday)... Issued at 232 PM EDT Mon Jun 17 2024 Heat will continue to be the primary weather impact during the long term period. Although the magnitude may be marginal for extreme heat, the duration is a concern. Meteorological analysis and uncertainties are covered below. The synoptic-scale pattern at the moment features an anomalous ridge across the east and troughing in the west. Models show 500-mb height anomalies centered over northern New England and the Canadian Maritimes region near or exceeding June climatological maxima. This translates to the hottest surface temperatures on the windward side of the ridge axis (over our region) extending up to the crest of the ridge, well into eastern Canada. A complicating factor for extreme heat this far west will be a deep subtropical moisture plume with clouds and limited mixing. However, this will provide the moisture element to bring heat index values up to around 100 degrees. Although our traditional 105F heat index criteria likely won't be met, the duration of the heat episode, warm nights (minimums in the mid-70s), and early onset in the season is enough for us to continue messaging heat related illness potential, especially for vulnerable populations. We encourage our media partners to continue doing so as well. The must vulnerable period for heat related illness may be the latter half of the week when 1. clouds may be less extensive than Tuesday-Wednesday, resulting in a greater radiative component to the wetbulb globe temperature calculations (higher WBGT categories noted), and 2. cumulative effects of multi-day heat, 3. minimum temperatures around 75 continuing through Saturday night. One note about the HeatRisk graphics by WPC. This is an experimental product and values in the current pattern are higher than traditional criteria, and may not be perfectly calibrated to best represent the risk at this time. Thus, we advise users to take this into consideration when viewing the HeatRisk product. Broad and impressive IVT signal over our region and corresponding anomalous precipitable water will continue. There may be a tendency for this to narrow and shift west with retrograding ridge late in the week lessening coverage of diurnal single cell convection. But, this isn't a regime with sufficient capping and given broadly confluent low-level flow amidst anomalous moisture, isolated convection cannot be ruled out throughout the entire week. Though, again, as drier air near the core of the ridge shifts westward this may help lessen coverage late in the week. Cluster analysis and spaghetti plots show a little more chaos among the ensembles by the weekend but still a general signal of a shortwave trough to our north nudging a cold front and potentially more organized (albeit not widespread) convection by Sunday. Post- frontal air mass will be more continental and drier into early next week. && .AVIATION (00Z TAF Issuance)... Issued at 643 PM EDT Mon Jun 17 2024 Impacts: - Scattered showers and isolated storms at HUF through 02Z. - Gusts near 20kt tomorrow afternoon Discussion: VFR conditions expected through the TAF period outside of brief vsby restrictions at HUF through 02Z with convection in the area. These showers and storms are expected to dissipate afterwards with only minimal chances for rain afterwards. Any wind gust should also dissipate by then with an expected return to southerly gusts up to 20kts tomorrow afternoon. Cigs will remain VFR but expect fairly widespread cloud cover at 100 tonight followed by around 050 tomorrow. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...White SHORT TERM...50 LONG TERM...BRB AVIATION...White
Hazardous weather outlook, Jun 17, 2:36 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 236 PM EDT Mon Jun 17 2024 INZ021-028>031-035>049-051>057-060>065-067>072-181845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 236 PM EDT Mon Jun 17 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Heat indices may exceed 100 degrees this afternoon. Isolated thunderstorms are possible over parts of the area this afternoon and evening. Lightning, strong wind gusts, and heavy rain are the primary threats with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions will continue through this week with heat indices approaching 100 each afternoon. A few thunderstorms are possible over all or parts of the area Tuesday, Wednesday, and this upcoming weekend. Lightning is a hazard with any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
In the hours before
Special weather statement, Jun 17, 6:09 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
609 PM EDT Mon Jun 17 2024
INZ051-052-172245-
Clay IN-Vigo IN-
609 PM EDT Mon Jun 17 2024
...A strong thunderstorm will impact portions of southeastern Vigo
and west central Clay Counties through 645 PM EDT...
At 609 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Terre Haute, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Terre Haute, West Terre Haute, Seelyville, Staunton, Riley, Cory,
Pimento, and Indiana State University.
This includes Interstate 70 between mile markers 5 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3951 8746 3949 8717 3925 8723 3925 8724
3926 8724 3926 8729 3928 8744
TIME...MOT...LOC 2209Z 184DEG 20KT 3931 8739
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AGMLocal storm report, Jun 17, 6:13 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
613 PM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Tstm Wnd Dmg 2 NE Farmersburg 39.27N 87.36W
06/17/2024 Vigo IN Amateur Radio
Localized downburst downed a couple trees
and snapped several power poles. Time
estimated from radar.
&&
AWSpecial weather statement, Jun 17, 6:27 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
627 PM EDT Mon Jun 17 2024
INZ060-172300-
Sullivan IN-
627 PM EDT Mon Jun 17 2024
...A strong thunderstorm will impact portions of northeastern
Sullivan County through 700 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 15 miles east of Robinson, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sullivan, Shelburn, and Farmersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3899 8741 3901 8751 3926 8751 3925 8730
TIME...MOT...LOC 2227Z 188DEG 28KT 3905 8746
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AGMSpecial weather statement, Jun 17, 6:33 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
633 PM EDT Mon Jun 17 2024
INZ035-043-044-172300-
Fountain IN-Parke IN-Vermillion IN-
633 PM EDT Mon Jun 17 2024
...A strong thunderstorm will impact portions of southwestern
Fountain, northwestern Parke and central Vermillion Counties through
700 PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newport, or 20 miles southeast of Danville, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newport, Cayuga, Perrysville, and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4007 8730 3982 8740 3984 8749 4005 8753
4008 8753
TIME...MOT...LOC 2233Z 186DEG 25KT 3987 8745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AGMSpecial weather statement, Jun 17, 6:54 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
654 PM EDT Mon Jun 17 2024
INZ069-172330-
Martin IN-
654 PM EDT Mon Jun 17 2024
...A strong thunderstorm will impact portions of central Martin
County through 730 PM EDT...
At 654 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shoals, or 22 miles southwest of Bedford, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shoals, Loogootee, Burns City, Lacy, and Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 8692 3882 8691 3882 8690 3885 8690
3883 8668 3882 8668 3857 8675
TIME...MOT...LOC 2254Z 183DEG 24KT 3866 8682
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:09 PM EDT | Special Weather Statement | IND | Vigo | 36 min |
| Jun 17, 6:27 PM EDT | Special Weather Statement | IND | Sullivan | 33 min |
| Jun 17, 6:33 PM EDT | Special Weather Statement | IND | Vermillion | 27 min |
| Jun 17, 6:54 PM EDT | Special Weather Statement | IND | Martin | 36 min |
| Jun 17, 7:09 PM EDT | Severe Thunderstorm Warning | IND | Martin | 36 min |
| Jun 17, 7:47 PM EDT | Special Weather Statement | IND | Lawrence | 13 min |
| Jun 17, 7:50 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.